How Does Narcan Reverse an Opioid Overdose?

According to the Center for Disease Control, over 15,000 overdose-related deaths in 2017 alone. From 2010 to 2017, heroin-related deaths increased five-fold. This means that now, annually, five out of every 100,000 Americans lose their lives to a drug overdose. As the heroin epidemic continues to worsen, more preventative measures are being taken. Safe disposal sites are opening up, which allow addicts to safely dispose of used needles.

More treatment options are becoming available to men and women who suffer from addiction. But perhaps the most useful and successful method of opioid overdose reversal and prevention is the widespread use of naloxone – more commonly known as Narcan.

How Does Narcan Reverse an Opioid Overdose

What is Narcan?

Narcan is an opioid antagonist, used to reverse the symptoms of an opioid-related overdose. The drug is almost always used in the case of emergencies. In 2018, the Surgeon General issued a national advisory, urging more members of the American population to carry Narcan and learn about its implications. Narcan can be administered nasally or intravenously (however, because less training is required for nasal Narcan, this method is preferred).

If administered in time, Narcan can save the life of an overdosing addict. However, it is crucial that you are able to recognize the symptoms of opioid overdose as they are occurring – there is a limited time frame during which Narcan will be effective.

Symptoms of an Opioid Overdose

When someone is overdosing on heroin, prescription painkillers, or any other opioid narcotic, there are several signs and symptoms to look for. These include (but are not exclusively limited to):

  • Strained breathing – breathing that is unusually slow, or difficult to detect.
  • Sleepiness or fatigue.
  • Unresponsiveness to touch or to voice.
  • Low blood pressure.
  • Dangerously slowed pulse.
  • Harshly reduced pupil size (pinpoint pupils).
  • Blue lips or fingernails.

If you have friends or family members that are struggling with opioid addiction, or if you live in an area that has been hit by the opioid epidemic, carrying Narcan is a good idea. You can legally purchase the opioid antagonist over-the-counter in 36 states (more states will be hopping on-board in the near future).

You can also obtain a legal prescription if Narcan isn’t available in your state yet. In the current times, because opioid-related overdose has become so prevalent, many law enforcement officers and first responders carry Narcan with them at all times. If you witness someone experience an overdose and you don’t have any on you, call 911 immediately.

How Does Narcan Work?

Opioids form attachments to certain brain receptors, and Narcan works to quickly prevent these attachments from happening. The limbic system, the spinal cord, and the brainstem are also all affected – Narcan works to interrupt these interactions and restore an individual to a cognizant state of being. It’s important to recognize that while Narcan is extremely successful in preventing fatalities, the side effects aren’t pleasant – in most cases, those receiving a dose will wake up angry (sometimes even violent).

Additionally, because this antagonist works to block heroin and other opioids from reaching brain receptors, the individual who just received the dose will typically experience an immediate and harsh onset of withdrawal symptoms. The symptoms might include body aches, increased body temperature, cold sweats, nausea, and vomiting.

While this method of overdose prevention undeniably saves lives, it is absolutely not a stand-in for traditional addiction treatment. Garden State Treatment Center works with men and women who have experienced an overdose, have nearly died, and are now seeking an entirely new way of life. If you or a loved one are struggling with opioid addiction, please reach out for help today before it’s too late.